Journal of Statistical Physics

, Volume 163, Issue 2, pp 393–410 | Cite as

Lyapunov Exponents for Branching Processes in a Random Environment: The Effect of Information



We consider multitype branching processes evolving in a Markovian random environment. To determine whether or not the branching process becomes extinct almost surely is akin to computing the maximal Lyapunov exponent of a sequence of random matrices, which is a notoriously difficult problem. We define Markov chains associated to the branching process, and we construct bounds for the Lyapunov exponent. The bounds are obtained by adding or by removing information: to add information results in a lower bound, to remove information results in an upper bound, and we show that adding less information improves the lower bound. We give a few illustrative examples and we observe that the upper bound is generally more accurate than the lower bounds.


Product of random matrices Lyapunov exponent Multitype branching process Markovian random environment Extinction criterion 

Mathematics Subject Classification

60J80 60J22 60J27 


  1. 1.
    Arnold, L., Gundlach, V.M., Demetrius, L.: Evolutionary formalism for products of positive random matrices. Ann. Appl. Probab. 4, 859–901 (1994)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Athreya, K.B., Ney, P.E.: Branching Processes. Springer, New York (1972)CrossRefMATHGoogle Scholar
  3. 3.
    Bolthausen, E., Goldsheid, I.: Recurrence and transience of random walks in random environments on a strip. Commun. Math. Phys. 214(2), 429–447 (2000)ADSMathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Georgii, H.-O., Baake, E.: Supercritical multitype branching processes: the ancestral types of typical individuals. Adv. Appl. Prob. 35, 1090–1110 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Hautphenne, S., Latouche, G., Nguyen, G.T.: Markovian trees subject to catastrophes: would they survive forever? Matrix-Analytic Methods in Stochastic Models, pp. 87–106. Springer, New York (2013)CrossRefGoogle Scholar
  6. 6.
    Jansen, S., Kurt, N.: On the notion(s) of duality for Markov processes. Probab. Surv. 11, 59–120 (2014). doi:10.1214/12-PS206 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Key, E.: Computable examples of the maximal Lyapunov exponent. Prob. Theory Relat. Fields 75, 97–107 (1987)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Key, E.: Lower bounds for the maximal Lyapunov exponent. J. Theor. Prob. 3(3), 477–488 (1987)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Kingman, J.F.C.: Subadditive ergodic theory. Ann. Probab. 1, 883–909 (1973)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Norris, J.R.: Markov Chains. Cambridge University Press, Cambridge (2008)MATHGoogle Scholar
  11. 11.
    Oseledec, V.I.: A multiplicative ergodic theorem: Lyapunov characteristic numbers for dynamical systems. Trans. Moscow Math. Soc. 19, 197–231 (1968)MathSciNetGoogle Scholar
  12. 12.
    Pollicott, M.: Maximal Lyapunov exponents for random matrix products. Invent. Math. 181(1), 209–226 (2010)ADSMathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Seneta, E.: Non-negative Matrices and Markov Chains. Springer, New York (2006)MATHGoogle Scholar
  14. 14.
    Tanny, D.: On multitype branching processes in a random environment. Adv. Appl. Prob. 13, 464–497 (1981)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Tsitsiklis, J., Blondel, V.: The Lyapunov exponent and joint spectral radius of pairs of matrices are hard—when not impossible—to compute and to approximate. Math. Control Signals Syst. 10, 31–40 (1997)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Watkins, J.C.: Limit theorems for products of random matrices. In: Cohen, J.E., Kesten, H., Newman, C.M. (eds.) Random Matrices and Their Applications. Contemporary Mathematics, pp. 5–22. American Mathematical Society, Providence (1986)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsThe University of MelbourneMelbourneAustralia
  2. 2.Institute of MathematicsEcole Polytechnique Fédérale de LausanneLausanneSwitzerland
  3. 3.Département d’informatiqueUniversité libre de BruxellesBrusselsBelgium

Personalised recommendations